Texas, 2017

Hail and Damaging Wind in Texas, July 24, 2017

July 24, 2017 · NWS EWX · 6 events in 1 county or zone

Thunderstorms developed along an outflow boundary that was generated by convection over North Texas. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along an outflow boundary that was generated by convection over North Texas. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 24, 2:07 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 24, 2:07 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
307 PM CDT Mon Jul 24 2017

.SHORT TERM (Tonight through Tuesday Night)...
Scattered showers and thunderstorms have developed again across
Central Texas and portions of the northern Hill Country. This
convection is being aided by interaction of a previous outflow
boundary and a mid level shear axis. These showers and storms will
continue south through the remainder of the afternoon and dissipate
around sunset. Showers and storms should impact portions of the
Austin metro area and back west through the Hill Country. Do not
think at the moment it will reach the San Antonio metro area, but
outflow boundaries could. SPC mesoanalysis indicates a mixed layer
CAPE pool of 2000-2500 J/kg and DCAPE values of 1000-1300 J/kg just
out ahead of the ongoing convection across Central Texas and
stretching back through the western Hill Country. Therefore a few
stronger storms will be possible, producing small hail and wind
gusts up to 50 mph, in addition to frequent cloud to ground lightning
strikes.

The mid level shear axis weakens and slides further south on Tuesday
and some mid level drying is indicated by the models. Most of the
hi resolution guidance along with the GFS and ECMWF is indicating low
chances for afternoon showers and storms across the southern and
southeast zones Tuesday afternoon, with coverage remaining isolated.
Otherwise continued warm conditions, with afternoon heat indices
ranging from 104-108 in most areas outside of the Hill Country.

&&

.LONG TERM (Wednesday through Monday)...
Moisture remains confined to mainly southeast zones Wednesday with
a slight chance of afternoon showers and storms. Then the ridge
builds over the area through the end of the work week with
temperatures warming further. It appears there could be some
opportunities for Heat Advisories Wednesday through Friday over
portions of the area.

The ridge looks to amplify over the Rockies during the weekend with
a downstream trough digging across the eastern U.S. A backdoor cold
front is indicated by the GFS to work into the area Saturday night
into Sunday and by the ECMWF Sunday. This could bring some better
chances for rainfall to the area Sunday into Monday along with
slightly cooler temps.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77 100  78 101  77 /  -   -    0  10  -
Austin Bergstrom Intl Airport  75  99  76 100  75 /  -   -   -   10  -
New Braunfels Muni Airport     75 100  76 100  75 /  -   10  10  10  10
Burnet Muni Airport            74  97  75  98  75 /  -   -    0  10  10
Del Rio Intl Airport           78 100  78 101  78 /   0   0   0  10  -
Georgetown Muni Airport        76  99  77  99  76 /  -   -    0  10  -
Hondo Muni Airport             76 100  76 101  75 /   0  -   10  10  10
San Marcos Muni Airport        75 100  76 100  76 /  -   10  -   20  10
La Grange - Fayette Regional   76  99  77  99  76 /  -   10   0  20  -
San Antonio Intl Airport       77 100  77 101  77 /  -   10  10  10  10
Stinson Muni Airport           77 100  77 101  76 /   0  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Mesoscale/Aviation...Williams
Synoptic/Grids...Runyen
Public Service/Data Collection...33
Hazardous weather outlook, Jul 24, 9:53 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1053 AM CDT Mon Jul 24 2017

TXZ171>173-183>194-202>209-217>225-228-251600-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1053 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated thunderstorms will occur this afternoon and evening
across Central Texas and portions of the Hill Country, or
generally near and north of US Highway 290. A few storms could
produce gusty winds up to 50 mph and pea sized hail.

Above normal temperatures and relatively humid conditions will
result in elevated heat index values of 104 to 108 this afternoon
along and east of the Interstate 35 corridor. Please stay hydrated
and take frequent breaks while working outside this afternoon.

Elevated fire weather conditions are possible today south and west
of a Del Rio to San Antonio to Pleasanton line. Minimum RH values
will dip into the mid 20s and winds could gust up to 20 to 25 mph
this afternoon and evening. Fuels remain dry across the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Afternoon heat index values of 104 to 108 will be possible along
and east of the Interstate 35 corridor over the next several days.
A Heat Advisory may be needed for portions of South Central Texas
later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 24, 12:38 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
138 PM CDT MON JUL 24 2017

TXZ172-241930-
Burnet TX-
138 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET COUNTY UNTIL 230
PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Burnet. This storm was nearly stationary, but moving very
slowly to the south.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet and Lake Victor.

LAT...LON 3092 9829 3091 9810 3071 9811 3073 9835
TIME...MOT...LOC 1837Z 006DEG 4KT 3083 9822

BMW
Special weather statement, Jul 24, 12:52 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
152 PM CDT MON JUL 24 2017

TXZ172-241930-
Burnet TX-
152 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET COUNTY UNTIL
230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Burnet. This storm was nearly stationary, moving very
slowly to the south.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burnet and Lake Victor.

LAT...LON 3092 9829 3091 9813 3071 9815 3073 9835
TIME...MOT...LOC 1851Z 016DEG 4KT 3083 9822

BMW
Special weather statement, Jul 24, 1:54 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
254 PM CDT MON JUL 24 2017

TXZ171-242045-
Llano TX-
254 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LLANO COUNTY UNTIL
345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesville, or 7 miles west of Kingsland, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingsland and Gainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 9864 3075 9850 3056 9847 3056 9865
TIME...MOT...LOC 1954Z 001DEG 9KT 3068 9857

BMW
Special weather statement, Jul 24, 2:03 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
303 PM CDT MON JUL 24 2017

TXZ173-242045-
Williamson TX-
303 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON COUNTY
UNTIL 345 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leander, or near Cedar Park, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Anderson Mill, Leander, Brushy
Creek and Jollyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 9769 3048 9767 3048 9768 3046 9770
      3045 9783 3047 9785 3051 9786 3064 9786
TIME...MOT...LOC 2002Z 355DEG 9KT 3057 9778

BMW

The radar

The Ft Hood radar (KGRK), 44 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Williamson

When
July 24, 2:16 PM CST
Where
Williamson County, 2.58 mi E of White Stone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.526, -97.787

Lightning struck a house on Paden Dr. causing a fire in Cedar Park.

Thunderstorm Wind, Williamson

When
July 24, 2:18 PM CST
Where
Williamson County, 1.5 mi SSE of Leander
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.560, -97.840

A thunderstorm produced wind gusts estimated at 60 mph that snapped large tree limbs in Leander.

Hail, Williamson

When
July 24, 2:19 PM CST
Where
Williamson County, 1.5 mi NNW of White Stone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.540, -97.840

Lightning, Williamson

When
July 24, 2:20 PM CST
Where
Williamson County, 4.55 mi E of Leander
Property damage
$225,000
Reported by
Broadcast Media
Coordinates
30.578, -97.774

Lightning struck a house on Monahans Dr. causing a fire in Leander.

Lightning, Williamson

When
July 24, 2:21 PM CST
Where
Williamson County, 2.68 mi WNW of White Stone
Property damage
$270,000
Reported by
Broadcast Media
Coordinates
30.533, -97.873

Lightning struck a house on Lookout Knoll Dr. causing a fire in Leander.

Lightning, Williamson

When
July 24, 2:22 PM CST
Where
Williamson County, 3.51 mi WNW of White Stone
Property damage
$600,000
Reported by
Broadcast Media
Coordinates
30.534, -97.887

Lightning struck a house on Goodnight Tr. causing a fire in Leander.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713968, 713565, 713567, 713971, 713975, 713977.